Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Nutrition and ExerciseNutrition and Exercise
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Spike in viral load
Jun 29, 2008

Hi, I have been doing vitamin and herbal therapy for 12 years, however in the last months my viral load which usually ranged between 10,000 - 20,000, jumped to 40,000 (Dec 07), 60,000 (March 08), 120,000 (June 08). I have been in good health, but the VL numbers seem to say otherwise. My T-cell count has consistantly remained steady around 300. I now live/work in a very remote part of Australia and don't have access to usual city carers and information. And unfortunately my herbalist for 12 years, fell very sick and ceased business (coincidently my VL has risen since), and I find myself very much on my own. The regional doctors I have seen here tell me I HAVE to start the meds immediately. They completely dismiss the herbal therapy. Is it time to start the meds with the obvious VL activity? I have not tried the mentioned Kpax treatment, due to the obvious distance from the USA - perhaps I should try it?? I am reluctant to commence the med treatment after all this time, but would it be foolish not to start now? And if so what should I start with? I have read that Valtrex can reduce viral load in treratment naive, but the doctor here knew nothing of it and just wants me to start the meds (he will refer me to a city doc). Do you know anything of Valtrex treatment and VL? Would love some feedback. Cheers.

Response from Mr. Vergel

Under the current US and Australian medical guidelines, you should start HIV treatment. I would if I was you. Preserve your immune function now and your treatment response will be better. Peole who start with lower CD4 cell counts do well but those who start at higher CD4 levels do better. Also, some studies show that those who start with lower CD4 cells counts may have more visceral fat accumulation while taking HAART. With the lower side effect profile of drugs available now, I think the pendulum is shifting towards earlier treatment.

There are several side effect-friendly treatments now. For first line, there is Atripla (one pill a day with three medicines), Kaletra plus Truvada, Boosted Reyataz plus Truvada (once a day regimen), etc

As you are well aware, your viral load keeps creeping up and you will eventually lose CD4 cells. Prevent any further decline in your immune system and start as soon as you can. Australia is a big country but I am sure you would find ways to get access to treatment. Your health depends on it. And when you start, you may see the doctor two weeks after that, and if you do well (most people do) , you see the doctor only once every three months, which may be feasible for you even if you live in the middle of nowhere and have to travel.

I would not recommend trying to control HIV with herbs or supplements like K-PAX with your viral load. I have seeen many friends who refused standard therapy because of fear of side effects and they have not survived. Remember: the worst side effect is the one caused by uncontrolled HIV viral replication.

Herpes is a co-factor that can activate the immune system. Inconclusive studies show that lowering the activation caused by herpes may help lower HIV viral load when on HAART. I can say that Famvir, another treatment for herpes, has dramatically improved the efficacy of my HAART regimen. But by itself, herpes treatment does not control HIV or lower HIV infection rates.

Please try to contact Australian non profits like the National Association of People Living with HIV in Australia at :

Phone: +61 (2) 8568 0300 or Freecall* 1800 259 666 * free from most fixed phones in Australia. Charges may apply when calling from mobile and pay phones. Fax: +61 (2) 9565 4860 Postal address is: PO Box 917, NEWTOWN NSW 2042 Australia

I hope this helps. Good luck and please let us know if you need anything. We are here to help, no matter how far we live from you!

Nelson



Previous
How do I get my insurance to pay for my facial wasting treatment?
Next
Natural Options: Low Testosterone

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement